New Mexico, 2015

Heavy Snow in New Mexico, January 2, 2015

January 2, 2015 · NWS EPZ · 2 events in 2 counties and zones

A strong upper low moved through the Four Corners area and brought with it some Pacific moisture. East winds at the surface provided the cold air needed to produce the snow.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

A strong upper low moved through the Four Corners area and brought with it some Pacific moisture. East winds at the surface provided the cold air needed to produce the snow. The hardest hit areas were in the Gila Region where almost a foot of snow was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jan 2, 4:14 AM MST, 3 hours 46 minutes earlier.

Area forecast discussion, Jan 2, 4:14 AM MST, 3 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
414 AM MST FRI JAN 2 2015

.SYNOPSIS...
UPPER LOW OVER SOUTHERN ARIZONA WILL SWEEP ACROSS SOUTHERN NEW
MEXICO TODAY AND THEN OVER THE TEXAS PANHANDLE SATURDAY MORNING.
THIS WILL SPREAD ANOTHER ROUND OF MOUNTAIN SNOW AND LOWLAND MIXED
RAIN AND SNOW. THE PRECIPITATION SHOULD END BY LATE TONIGHT.
MOUNTAIN AREAS COULD SEE 4 TO 8 INCHES OF SNOW...WHILE THE LOWLANDS
COULD SEE 1 TO 3 INCHES OF SNOW. DRY AND COOL NORTHWEST FLOW ALOFT
WILL PERSIST FROM SATURDAY THROUGH TUESDAY...GIVING THE BORDERLAND
MOSTLY CLEAR SKIES WITH TEMPERATURES BACK ABOVE NORMAL MONDAY AND
TUESDAY.

&&

.DISCUSSION...
BEGINNING OUR LAST SHOT WITH THIS FIRST WINTER EVENT OF THE NEW
YEAR. WV IMAGERY SHOWING DUAL UPPER LOW OVER ARIZONA...THE NORTHERN
LOW NEAR PHOENIX...THE SOUTHERN LOW SOUTH OF TUCSON. ALSO VORT
CENTER RAPIDLY MOVING AROUND BOTTOM OF THE TROUGH...ASSOCIATED WITH
80 KT JET...RIGHT OVER THE BOOTHEEL OF NM. THIS HAS SPREAD SOME
LIGHT SNOW TO MUCH OF THE AREA WEST OF LAS CRUCES. THIS PRECIP MAY
BRIEFLY END NEXT FEW HOURS AS VORT CENTER LIFTS NORTH. BUT UPPER LOW
OVER OVER SONORAN DESERT WILL TRACK ACROSS SOUTHERN NEW MEXICO THIS
AFTERNOON. THIS SHOULD ALLOW SHOWERS TO REDEVELOP. SNOW LEVELS FOR
THE MOST PART SHOULD REMAIN AROUND 4500 FT...WITH A MIXTURE OF
RAIN/SNOW BELOW THAT. MODELS SUGGEST ENOUGH INSTABILITY LATER THIS
MORNING AND AFTERNOON FOR SOME ICE PELLETS...AND LIKELY BANDING OF
PRECIP. WENT AHEAD AND INCLUDED ALL ZONES IN THE SNOW ADVISORY AS
THIS FIRST VORT CENTER ALONE COULD DROP 1-2 INCHES WEST OF LAS
CRUCES...EVEN BEFORE THE UPPER LOW BEGINS SHOWERS LATER THIS
MORNING. WRF SIM IR CLOUD PRODUCT SHOWS GOOD ENHANCEMENT BEGINNING
AROUND 20-22Z THIS AFTERNOON OVER MUCH OF THE CWA. BY LATE THIS
EVENING MOST OR ALL PRECIP SHOULD HAVE ENDED...THOUGH ALLOWED LOW
POPS IN THE SACS TO CONTINUE INTO EARLY SATURDAY MORNING.

SKIES SHOULD CLEAR SATURDAY AS UPPER RIDGE JUST OFF THE WEST COAST
OF THE U.S. PERSISTS. DRY AND RELATIVELY CLOUD FREE THROUGH TUESDAY.
MINOR SHORT WAVE DOES PASS SOUTHEAST THROUGH THE AREA MONDAY...BUT
JUST LIKELY SOME HIGH CLOUDS WITH THIS. TEMPERATURES SATURDAY STILL
BELOW NORMAL BUT BY MONDAY AND TUESDAY SHOULD REACH AND SURPASS
NORMAL READINGS.

SOME MODEL DIFFERENCE AFTER TUESDAY. BOTH GFS/ECMWF CUT OFF LOW OVER
THE SOUTHERN BAJA SUNDAY. THIS LOW RETROGRADES AND UNDERCUTS THE
PACIFIC RIDGE TUESDAY AND WEDNESDAY. MODEL DIFFERENCE OCCURS AS GFS
THEN LIFTS THE UPPER LOW NORTH OVER SOUTHERN ARIZONA AND NEW MEXICO
BY THURSDAY. THIS PRODUCES PRECIP BY THURSDAY MORNING AS IT OVERRUNS
A BACK DOOR COOL FRONT THAT MOVES INTO AREA. ECMWF LIFTS LOW FURTHER
WEST AND A BIT SLOWER...NOT BRINGING IN PRECIP TIL THURSDAY
AFTERNOON OR EVENING. DID NOT CHANGE MODEL BLEND FOR GRIDS...BUT
DON'T HAVE MUCH CONFIDENCE IN THIS PATTERN JUST YET.

&&

.AVIATION...VALID 02/12Z-03/12Z...
AN UPPER LEVEL COLD LOW PRESSURE OVER ARIZ WILL CONTINUE TO SLIDE
EASTWARD AND MOVE OVER SOUTHERN NEW MEXICO THIS AFTERNOON AND THEN
EAST OF OUR AREA BY SATURDAY MORNING. SNOW HAS DEVELOPED WEST OF LAS
CRUCES BRIEFLY EARLY THIS MORNING...WITH CONDITIONS OF SCATTERED
-SHSN BKN/OVC080 WITH ISOLD 1-3SM SHSN CIGS BLO 020. THESE
CONDITIONS MAY BRIEFLY IMPROVE NEXT FEW HOURS BUT THEN RE-ESTABLISH
LATER THIS MORNING OVER MOST OF THE AREA. BY LATE MORNING AND
AFTERNOON SNOW MAY BECOME MIXED WITH RAIN BELOW 4500 FT.
ADDITIONALLY...ICE PELLETS IN SHOWERS POSSIBLE THIS AFTERNOON.

&&

.FIRE WEATHER...
A LARGE LOW PRESSURE SYSTEM ALOFT OVER ARIZONA WILL CONTINUE TO
SLOWLY MOVE EASTWARD AND GENERATE SNOW SHOWERS OVER SOUTHWEST NEW
MEXICO THIS MORNING WITH 4 TO 8 INCHES OF SNOW IN THE MOUNTAINS AND
1 TO 3 INCHES POSSIBLE IN THE LOWLANDS. SOME RAIN AND ICE PELLETS
MAY BECOME MIXED WITH THE SNOW THIS AFTERNOON AS SNOW LEVELS LIFT TO
ABOUT 4500 FT. THE SNOW SHOWERS WILL TAPER OFF AND END FROM WEST TO
EAST LATE THIS EVENING. SATURDAY THROUGH TUESDAY SHOULD REMAIN
MOSTLY CLEAR AS AN UPPER RIDGE OFF THE U.S. WEST COAST KEEPS THINGS
DRY. BELOW NORMAL TEMPERATURES SHOULD MODERATE BACK TO ABOVE NORMAL
BY MONDAY AND TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 40  28  47  26  49 /  60  50   0   0   0
SIERRA BLANCA           39  28  45  25  47 /  60  60   0   0   0
LAS CRUCES              40  25  46  22  47 /  60  40   0   0   0
ALAMOGORDO              38  24  44  20  47 /  70  50   0   0   0
CLOUDCROFT              30  19  32  12  35 /  90  80  10   0   0
TRUTH OR CONSEQUENCES   36  21  45  19  47 /  60  40   0   0   0
SILVER CITY             36  21  41  20  45 /  60  30   0   0   0
DEMING                  39  22  47  20  49 /  60  20   0   0   0
LORDSBURG               38  22  45  21  50 /  50  20   0   0   0
WEST EL PASO METRO      40  31  46  28  48 /  60  50   0   0   0
DELL CITY               39  24  47  20  48 /  70  60   0   0   0
FORT HANCOCK            42  27  49  24  53 /  60  50   0   0   0
LOMA LINDA              39  28  41  24  43 /  70  50   0   0   0
FABENS                  41  26  47  23  51 /  60  50   0   0   0
SANTA TERESA            40  25  46  23  48 /  60  40   0   0   0
WHITE SANDS HQ          39  27  45  24  47 /  70  50   0   0   0
JORNADA RANGE           39  20  45  17  47 /  60  40   0   0   0
HATCH                   40  22  46  20  49 /  60  40   0   0   0
COLUMBUS                40  28  46  26  49 /  60  20   0   0   0
OROGRANDE               39  25  43  22  46 /  70  50   0   0   0
MAYHILL                 34  22  37  13  38 /  80  80  10   0   0
MESCALERO               35  19  35  12  37 /  90  80  10   0   0
TIMBERON                35  20  35  13  37 /  80  80  10   0   0
WINSTON                 35  18  41  14  43 /  70  40   0   0   0
HILLSBORO               37  21  44  20  45 /  60  40   0   0   0
SPACEPORT               39  18  46  15  48 /  60  40   0   0   0
LAKE ROBERTS            35  18  40  15  46 /  60  40   0   0   0
HURLEY                  37  21  43  21  46 /  60  20   0   0   0
CLIFF                   37  23  42  17  48 /  50  30   0   0   0
MULE CREEK              36  20  41  14  47 /  50  30   0   0   0
FAYWOOD                 37  23  43  22  46 /  60  30   0   0   0
ANIMAS                  39  24  47  23  50 /  50  20   0   0   0
HACHITA                 39  22  47  20  50 /  60  20   0   0   0
ANTELOPE WELLS          41  22  49  21  52 /  50  20   0   0   0
CLOVERDALE              41  20  46  22  49 /  40  20   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...WINTER WEATHER ADVISORY UNTIL 6 PM MST THIS EVENING FOR NMZ402-
     403-408>413.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT MST TONIGHT
     FOR NMZ417.

     WINTER STORM WARNING UNTIL MIDNIGHT MST TONIGHT FOR NMZ414>416.

     WINTER WEATHER ADVISORY UNTIL 6 PM MST THIS EVENING FOR NMZ401-
     404>407.

TX...WINTER WEATHER ADVISORY UNTIL 6 PM MST THIS EVENING FOR TXZ418-
     419.

     WINTER WEATHER ADVISORY FROM NOON TODAY TO MIDNIGHT MST TONIGHT
     FOR TXZ420>424.

&&

17 HEFNER
Hazardous weather outlook, Jan 2, 6:04 AM MST, 1 hour 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
604 AM MST FRI JAN 2 2015

NMZ401>417-TXZ418>424-031345-
UPPER GILA RIVER VALLEY-SOUTHERN GILA HIGHLANDS/BLACK RANGE-
SOUTHERN GILA FOOTHILLS/MIMBRES VALLEY-
SOUTHWEST DESERT/LOWER GILA RIVER VALLEY-LOWLANDS OF THE BOOTHEEL-
UPLANDS OF THE BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
EASTERN BLACK RANGE FOOTHILLS-SIERRA COUNTY LAKES-
NORTHERN DONA ANA COUNTY-SOUTHERN DONA ANA COUNTY/MESILLA VALLEY-
CENTRAL TULAROSA BASIN-SOUTHERN TULAROSA BASIN-
WEST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-
SACRAMENTO MOUNTAINS ABOVE 7500 FEET-
EAST SLOPES SACRAMENTO MOUNTAINS BELOW 7500 FEET-OTERO MESA-
WESTERN EL PASO COUNTY-EASTERN/CENTRAL EL PASO COUNTY-
NORTHERN HUDSPETH HIGHLANDS/HUECO MOUNTAINS-SALT BASIN-
SOUTHERN HUDSPETH HIGHLANDS-
RIO GRANDE VALLEY OF EASTERN EL PASO/WESTERN HUDSPETH COUNTIES-
RIO GRANDE VALLEY OF EASTERN HUDSPETH COUNTY-
604 AM MST FRI JAN 2 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NM AND TX.

.DAY ONE...TODAY AND TONIGHT.

LIGHT TO MODERATE SNOW SHOWERS WILL OCCUR ACROSS THE AREA LATE THIS
MORNING THROUGH MUCH OF TONIGHT. 4 TO 8 INCHES OF SNOW ARE EXPECTED
ACROSS THE MOUNTAINS...WITH 1 TO 3 INCHES OVER MUCH OF THE LOWLANDS.
ROADS BELOW 6000 FT COULD SEE MINOR ICING AND SNOW PACK. ROADS ABOVE
6000 FT LIKELY WILL BE SNOW PACKED IN AREAS AND BECOME IMPASSABLE...
AND VISIBILITIES MAY DROP BELOW 1 MILE DURING HEAVY SNOW SHOWERS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO SIGNIFICANT WEATHER HAZARDS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED.

HEFNER

In the hours before

Local storm report, Jan 2, 7:52 AM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EL PASO TX
752 AM MST FRI JAN 02 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 AM     SNOW             SILVER CITY             32.78N 108.27W
01/02/2015  E3.2 INCH        GRANT              NM   PUBLIC

            COCORAHS OBSERVER REPORTS 3.2 INCHES OF SNOW IN SILVER
            CITY SINCE MIDNIGHT..

&&

EVENT NUMBER EPZ1500001

DJN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 heavy snow. Local standard time, as filed.

Heavy Snow, Southern Gila Highlands/Black Range

When
January 2, 8:00 AM MST to 5:00 PM MST
Where
Southern Gila Highlands/Black Range forecast zone
Reported by
Emergency Manager

The heaviest snow occurred at Pinos Altos where 11 inches of snow was reported by the Grant County Emergency Manager. Other reports around the zone included 5 inches at Tyrone, 2 miles west-southwest of White Signal and Poverty Creek.

Heavy Snow, Upper Gila River Valley

When
January 2, 9:00 AM MST to 4:00 PM MST
Where
Upper Gila River Valley forecast zone
Reported by
Trained Spotter
Coordinates
32.326, -108.548 (the zone’s center; the record gives no point)

A trained spotter in Mule Creek reported 10 inches of snow and a Cooperative Observer reported 7 inches in Gila Hot Springs.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2015Every state in 2015This day in weather historyWarnings in New Mexico, January 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 555283, 555280.